MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER; VENTRICULAR (ASSISST) BYPASS
Model Number 1420
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Battery Problem (2885); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.D4: udi information is unable to be obtained as the necessary information is unavailable and d4 udi is therefore blank.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the controller exhibited a controller fault alarm due to an unknown cause which later resolved.The controller was expected to be exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.H6: the codes present in section h6: correspond to components/products that comprise the reported event.Additional products: d1: heartware ventricular assist system ¿vad d4: model#: 1103 / catalog#: 1103 / expiration date: 31-oct-2020 / serial#: (b)(6) d9: no h3: no h4: mfg date: 18-oct-2018 h5: yes d1: heartware ventricular assist system ¿ battery d4: model#: 1650 / catalog#: 1650 / expiration date: 30-sept-2019 / serial#: bat(b)(6).15 d9: no h3: no h4: mfg date: 15-sept-2018 h5: no.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that the controller fault alarm was due to the internal battery end of life, and the alarm resolved as the battery voltage rose above the threshold.It was also reported that review of log file data revealed the ventricular assist device (vad) exhibited motor start events with parameters outside of the typical range, the controller exhibited an unexpected power loss, and a battery exhibited communication error.The controller will be return, the vad remains in use, and the battery was removed from service.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Product event summary: (b)(6) and one (1) battery ((b)(6)) were not returned for evaluation.One (1) controller ((b)(6)) was returned for evaluation.A review of the device history record was not performed as the reported event is not related to a manufacturing or servicing issue.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned controller revealed contamination within both power ports and a bent pin in power port two (2).The bent pin did not affect the functionality of the device; a power source was still able to connect to power port two (2).Internal inspection revealed a crack on standoff post one (1) within the controller housing.The observed contamination can be attributed to the handling of the device.The most likely root cause of the observed bent pin is attributed to misalignment during connection attempts between the metal receptacles on the controller and the plastic connector plugs in the battery and/or adapter cables.The misalignment results in wear on the connector plugs that can lead to contact between the connector plug and socket pins from the controller.The socket pins may not withstand applied forces from subsequent misaligned connections, causing the pins to bend.Based on an investigation, the root cause of the observed standoff post crack was determined to be due to mineral oil applied to the controller¿s internal main gasket and/or to the silicone adhesive applied around the controller¿s internal battery coming into contact with the standoff post.The mineral oil and/or silicone adhesive contributed to environmental stress cracking.Capa pr00517125 is investigating this issue.Functional testing of the controller revealed that the no power alarm only sounded briefly when both power sources were disconnected from the controller and a controller fault alarm was triggered during testing, indicating an issue with the internal battery.Internal inspection revealed that the internal nickel-metal hydride (nimh) battery, which powers the no power alarm, was slightly swollen.After the internal battery was replaced, the controller performed as intended.Log file analysis revealed one (1) controller fault alarm logged on (b)(6) 2024 at 22:19:05, indicating an issue with the internal battery.Log files also revealed that the controller was in use for more than two (2) years.Log file analysis additionally revealed six (6) controller power up events, with associated pump starts, have been logged on (b)(6) 2024 at 21:34:34, (b)(6) 2024 at 2:20:09, 8:32:09, and 8:32:25, and on (b)(6) 2024 at 8:21:10 and 8:22:42.The controller was without power for an average of nine (9) seconds for each loss of power.No anomalies were observed leading up to the losses of power.Review of the data log file revealed one (1) instance involving (b)(6) within the analyzed period where the battery¿s relative state of charge (rsoc) value was logged between 101-201, which is indicative of a communication error.Log file analysis also revealed motor start events recorded on (b)(6) 2024 at 02:20:14 and on (b)(6) 2024 at 08:21:15, in which the motor start parameters were atypical.As a result, the reported events were confirmed.The most likely root cause of the reported controller fault alarm event can be attributed to a reduced charge capacity of the internal nimh battery.Capa pr00492825 investigated internal battery issues with controller 2.0.Even though this capa is closed, (b)(6) falls within the bounds of this capa.Possible root causes of the communication error can be attributed to the controller not receiving responses from the battery, the packet error checking method detecting bit errors, and/or momentary disconnections on the communication pins of the controller, potentially due to controller port contamination and the bent pin.Based on a historical review of similar events, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup.Possible root causes of the losses of power can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 is investigating controller losses of power.Additional products: product id pump / 1103 - serial# (b)(6) h3: yes d9: no product id battery / 1650de - serial# (b)(6) h3: yes d9: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112
7635269277
MDR Report Key20136929
Report Number3007042319-2024-04437
Device Sequence Number15319090
Product Code DSQ
UDI-Device Identifier00888707000475
UDI-Public(01)00888707000475(17)190930(2
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2019
Device Model Number1420
Device Catalogue Number1420
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2024
Supplement Date Received by Manufacturer09/18/2024
11/01/2024
Initial Report FDA Received Date09/04/2024
Supplement Report FDA Received Date09/23/2024
11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/18/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age71 YR
Patient SexMale